Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Tucson, AZ

August 12, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2014, 1:31 PM MST for Pima County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 1:31 PM MST (20:31 UTC)
Expired
Aug 12, 2014, 2:30 PM MST
In force
59 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 103 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WGUS55 KTWC 122031
FFWTWC
AZC019-122130-
/O.NEW.KTWC.FF.W.0032.140812T2031Z-140812T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 230 PM MST

* AT 120 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN THAT WILL LIKELY CAUSE FLASH FLOODING ALONG HIGHWAY
  86 NORTH OF KITT PEAK. RADAR ESTIMATES NEARLY 2 INCHES OF RAIN IN
  THIS AREA THAT ALREADY RECEIVED HEAVY RAIN EARLY THIS MORNING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA
  RANCH AND SAN ISIDRO.  ROUTE 35 NEAR SANTA ROSA RANCH WILL LIKELY
  BE FLOODED.  ANEGAM SAN VICENTE WASHES WILL ALSO FLOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3217 11179 3225 11165 3198 11156 3193 11168

$$

KD
2 follow-up statements
574 
WGUS75 KTWC 122103
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST TUE AUG 12 2014

AZC019-122130-
/O.CON.KTWC.FF.W.0032.000000T0000Z-140812T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
203 PM MST TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
CENTRAL PIMA COUNTY...

AT 157 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. RADAR ESTIMATES 2 TO 3 INCHES OF RAIN NEAR THE JUNCTION OF
HIGHWAY 86 AND ROUTE 35 NORTH OF KITT PEAK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA
RANCH AS WELL AS THE SAN VICENTE AND ANEGAM WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3217 11179 3225 11165 3198 11156 3193 11168

$$

KD
585 
WGUS75 KTWC 122126
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST TUE AUG 12 2014

AZC019-122134-
/O.EXP.KTWC.FF.W.0032.000000T0000Z-140812T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
226 PM MST TUE AUG 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MST FOR CENTRAL PIMA
COUNTY...

THE HEAVY RAIN THAT PROMPTED THE WARNING NEAR SANTA ROSA RANCH HAD
EXITED THE AREA ALTHOUGH ROADS THAT WERE AFFECTED MAY CONTINUE TO 
BE FLOODED IN SPOTS. A FLOOD ADVISORY CONTINUES FOR THIS AREA THIS 
AFTERNOON.

LAT...LON 3217 11179 3225 11165 3198 11156 3193 11168

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:10 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 9:10 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST TUE AUG 12 2014

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PROVIDE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS INTO TONIGHT. SOME STORMS WILL PRODUCE HEAVY RAIN AND
PERHAPS STRONG WINDS. EXPECT SCATTERED THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY FOLLOWED BY A DOWNTURN IN ACTIVITY FRIDAY AND
SATURDAY.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS/TSTMS WERE ACROSS
WRN/CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY AT THIS TIME.
OTHER ISOLATED SHOWERS WERE ACROSS SRN GRAHAM/NRN COCHISE COUNTIES.
ABUNDANT MOISTURE ACROSS SE AZ THIS MORNING WITH DEWPOINTS VALID 16Z
MOSTLY IN THE 60S F. 12/12Z KTWC SOUNDING TOTAL PRECIP WATER WAS
1.76 INCHES...AND THIS VALUE WAS ALMOST TWO STANDARD DEVIATIONS
ABOVE NORMAL.

1453Z BLENDED TOTAL PRECIP WATER IMAGERY INDICATED VALUES RANGING
FROM AROUND 0.75 INCHES ACROSS THE WHITE MOUNTAINS TO NEARLY 2.10
INCHES ACROSS FAR WRN PIMA COUNTY. 12/12Z UPPER AIR PLOTS DEPICTED
593 DM HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION WITH DEEP
TROUGHS OFF THE PACIFIC NW COAST AND OVER THE GREAT LAKES REGION.
LIGHT TO MODERATE SELY FLOW PREVAILED IN THE SURFACE-300 MB LAYER.

VISIBLE SATELLITE IMAGERY DEPICTED A CYCLONIC CIRCULATION SYSTEM
CENTERED JUST NORTH OF HERMOSILLO SONORA MOVING NWWD ACROSS NWRN
SONORA MEXICO. THE FAVORED AREA FOR SHOWERS/TSTMS TO OCCUR THIS
MORNING WILL BE AHEAD OF THIS SYSTEM WEST OF TUCSON. HAVE NOTED THAT
THE 12/14Z RUC HRRR THEN DECREASES COVERAGE OF SHOWERS/TSTMS WEST OF
TUCSON EARLY THIS AFTERNOON. HOWEVER...SCATTERED TO NUMEROUS
SHOWERS/TSTMS ARE THEN PROGGED TO OCCUR FROM THE TUCSON METRO AREA
EWD TO THE NEW MEXICO BORDER BY MID AFTERNOON AND CONTINUING INTO
THIS EVENING.

HOWEVER...THE 12/12Z UNIV OF AZ WRF-NAM WAS SOMEWHAT DIFFERENT
VERSUS THE RUC HRRR. FOR INSTANCE...THE 12/12Z UNIV OF AZ WRF-NAM
DEPICTED WIDESPREAD COVERAGE OF SHOWERS/TSTMS EARLY THIS
AFTERNOON...THEN FAVORED THE AREA FOR SHOWERS/TSTMS GENERALLY FROM
TUCSON WWD/NWWD LATE THIS AFTERNOON AND EARLY THIS EVENING.

AT ANY RATE...THE INHERITED OFFICIAL FORECAST DEPICTS SCATTERED TO
NUMEROUS SHOWERS/TSTMS THIS AFTERNOON/EVENING FOLLOWED BY SCATTERED
SHOWERS AND ISOLATED TSTMS LATE TONIGHT. A FLASH FLOOD WATCH WILL BE
IN EFFECT FROM NOON MST TODAY UNTIL 1 AM MST WED. THE MAIN IMPACT
WILL BE HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING TO OCCUR.
THE STRONGER TSTMS WILL ALSO BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS. HIGH TEMPS TODAY WILL GENERALLY AVERAGE ABOUT 2-5 DEGS F
BELOW NORMAL.

THERE ARE NO UPDATES PLANNED AT THIS TIME. PLEASE REFER TO THE
ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 13/18Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA MOSTLY WEST OF KTUS THIS MORNING...
THEN SCATTERED TO NUMEROUS TSRA/SHRA AREA-WIDE THIS AFTERNOON AND
THIS EVENING. MVFR VISIBILITIES AND WIND GUSTS TO NEAR 45 KTS WILL
OCCUR WITH THE STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL
THEN PREVAIL LATE TONIGHT INTO WEDNESDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS WEEK...WITH A PEAK IN ACTIVITY TODAY
AND TONIGHT. STRONG...GUSTY AND ERRATIC WINDS BETWEEN 35 AND 45 MPH
ARE POSSIBLE WITH STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL
SHOW NORMAL DIURNAL TRENDS AND LESS THAN 15 MPH.

&&

.PREV DISCUSSION...MAIN IMPULSE SHIFTS INTO NORTHERN ARIZONA LATE
TONIGHT INTO WEDNESDAY ALONG WITH STRONGEST THUNDERSTORM THREAT. WE
WILL PROBABLY BE A LITTLE WORKED OVER WEDNESDAY FOR LESS
COVERAGE...BUT ANY STORMS WE GET WILL BE PRETTY WET. STILL LOOKS
MORE AND MORE LIKE INCREASING POTENTIAL FOR A SECONDARY HIGH CENTER
RECONSOLIDATION REORIENTING THE RIDGE INTO A PARTIAL BLOCKING
POSITION FRIDAY AND SATURDAY. A COUPLE OF DOWN DAYS TO END THE WEEK.
WE SHOULD BOUNCE BACK TOWARD AN AVERAGE DAY BY SUNDAY OR MONDAY AS
THE RIDGE AMPLIFIES NORTH OF US.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    FLASH FLOOD WATCH FROM NOON MST TODAY UNTIL 1 AM MST WEDNESDAY
    FOR AZZ501>515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...HUMPHREYS
PREVIOUS DISCUSSION...MEYER

In the hours before

Local storm report, Aug 12, 7:45 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
745 AM MST TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     FLASH FLOOD      SANTA ROSA RANCH        32.12N 111.69W
08/12/2014                   PIMA               AZ   LAW ENFORCEMENT

            WATER OVER ROUTE 35 AT MILE MARKER 6

&&

EVENT NUMBER TWC1400080

KD
Special weather statement, Aug 12, 1:23 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
123 PM MST TUE AUG 12 2014

AZZ502>504-122100-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
123 PM MST TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 200 PM
MST...

AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THREE POINTS...OR 19 MILES NORTHWEST OF
GREEN VALLEY...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT CAN QUICKLY POND ON ROADWAYS AND LIMIT VISIBILITIES
FOR MOTORISTS.

AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS...RYAN FIELD AND
SAGUARO NATIONAL PARK WEST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3227 11150 3232 11116 3200 11107 3191 11135
TIME...MOT...LOC 2023Z 163DEG 10KT 3202 11128

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:36 PM MSTSpecial Weather StatementTWC24 min
Aug 12, 2:18 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz19 hr
Aug 12, 7:42 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 12:52 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 12, 1:18 PM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 12, 1:23 PM MSTSpecial Weather StatementTWCPima37 min
Aug 12, 1:46 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 12, 2:13 PM MSTFlash Flood WarningTWCPima2 hr
Aug 12, 2:39 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 12, 2:45 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 12, 3:25 PM MSTFlash Flood WarningTWCPinal110 min
Aug 12, 3:44 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.